Texas, 2019

Tornado and Hail in Texas, June 18, 2019

June 18, 2019 · NWS AMA · 41 events in 9 counties and zones

June 18th had a couple of long-lived discrete supercells that produced severe wind gust and hail up to 3 inches. There were numerous reports of hail 1 to 2 inches in diameter across the Texas Panhandle where these storms passed over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

June 18th had a couple of long-lived discrete supercells that produced severe wind gust and hail up to 3 inches. There were numerous reports of hail 1 to 2 inches in diameter across the Texas Panhandle where these storms passed over. One of the longest-lived cells that produced a funnel cloud near Dumas and a tornado west of Pampa started just east of Clayton, New Mexico in the far northwest Texas Panhandle. This storm took a track southeast where it produced a funnel cloud just east of Dumas and hail 3 inches in diameter SE of Borger, TX before producing a rope tornado just west of Pampa, TX between Highway 152 and US HWY 60. Later in the night a line of thunderstorms produced some strong wind gust in Beaver County Oklahoma where an automated sensor recorded a wind gust of 64 mph 1-mile SSW of Beaver, OK.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 1:58 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 18, 1:58 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
258 PM CDT Tue Jun 18 2019

.SHORT TERM...This Afternoon through Tomorrow...

Synopsis: Upper level troughing is noted across the central CONUS. A
leading shortwave is now shifting east/northeast across the central
plains, with a second more subtle shortwave in northern NM. Isolated
to scattered thunderstorms are expected late this afternoon into the
evening hours in conjunction with the upper level shortwave and a
cold front. There is a cap, but it is not as strong as previously
thought based on the 19z KAMA special sounding. Any storms that do
develop could become severe with large hail and strong winds being
the main threat. An isolated tornado can't be rule out this evening
mainly in the eastern Texas Panhandle. Storm should be ending after
the front moves through tonight. There is a chance of some very
isolated diurnally driven storms Wednesday afternoon, with storms
moving off the higher terrain and perhaps along a weak area over
convergence near the caprock.  A few of these storms could become
briefly severe with hail and wind, with a diminishing threat into
the early evening. The following discussion will focus on today and
tonight:

Convective Initiation (CI): Convection has already initiated near
Raton NM near a pre-frontal trough that is currently draped across
southeast CO down into the western Oklahoma Panhandle and back up
into southern KS. A cumulus field is also becoming more evident just
south of the pre-frontal trough near KDHT to KDUX and will need to
be monitored for additional initiation in the next 1-2 hours. The
cap is a concern in the Panhandles and may limit convective
initiation and sustainment, especially across the southern Texas
Panhandle. The 19z special sounding showed 51 J/kg MLCIN which may
limit coverage, but a few storms should be able to develop in the
Panhandles, or at least persist as they move into the area from our
west. Another area of attempted CI is along a low level theta-E
gradient that is slowly shifting north near Plainview to Childress,
and has an area of Tcu near Floydata as of 19z. The cap may be too
strong for development in this area based on the convective trends.
The subtle shortwave trough is noted in the mid level water vapor
imagery now moving into north central NM, and this may result in
additional convective development across the northern zones in the
evening. These storms are expected to move east to southeast at 10
to 25 mph. Another round of storms may develop overnight as the main
cold front moves south and generates elevated convection in the
eastern Texas Panhandle near the better theta-E axis.

Pre-Storm Environment: A band of moderate 500mb westerlies is noted
across the northern zones which supports 25 to 35 knots of effective
bulk shear. Further south, mid level winds are weaker and surface
winds are still veered to the southwest, resulting in lower
effective shear values of around 20 knots. These may increase some
this evening as the low level jet increases. Plenty of insolation
across the Panhandles supports a thermodynamic environment around
1500 - 2000 J/kg MLCAPE. Temperatures should come up another few
degrees which will increase MLCAPE, with some 2500 to 3000 J/kg
possible. Steep lapse rates are also noted in the low and mid levels
with EML that also could keep capping concerns. However, short
term models continue to suggest that the cap will weaken enough for
storms to survive. Low level moisture is characterized with a subtle
moisture gradient of mid 50s dew points in the northeastern NM
plains to low 60s dew points in the eastern half of the Panhandles.
This moisture is fairly shallow so LCL heights are still moderate
high, around 1500 to 2000 m. These may drop some this evening aided
by some additional moisture advection with the low level jet.

Convective Mode and Severity: Given plentiful instability and
moderate shear in the northern zones, a few discrete storms capable
of supercell structures will be possible. These storms may loose
their supercell characteristics if they move southward out of the
better shear, however some backing of the low level winds this
evening and the increase in LLJ could offset this some. Upscale
growth will likely be the result of the strengthening LLJ and better
lift with the shortwave. Overall, the discrete storms will pose the
main hail threat. Certainly can't rule out some golf ball to tennis
ball size hail with the strongest discrete storms. Winds will become
more of a threat if storms can grow upscale with DCAPE as high as
1400 J/kg in the Texas Panhandle. The tornado threat is low due to
lack of better low level shear and high LCL heights, however if
surface winds can back enough this evening, an isolated tornado
threat can't be ruled out.

Ward

&&

.LONG TERM...

Upper level flow will transition from northwest to zonal on Thursday
and then it will become more southwest by Friday as an upper level
trough moves through the northwest U.S.  Thursday and Friday are
expected to be dry with temperatures above normal as southwest
surface winds increase.

Showers and thunderstorms may return to the northern and eastern CWA
Saturday night through Sunday as a cold front moves into the region
and stalls.  Several upper level short wave troughs will move
through the southwest flow aloft which will help trigger the showers
and storms.

The upper level trough then swings through the high plains by Monday
which should take the rain with it.

The rain and cold front will help to drop temperatures back down to
near normal for the weekend and then temperatures will warm again on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  85  60  95  66 /  30  10  10   0   0
Beaver OK                  59  82  60  93  67 /  40  10  10   5   5
Boise City OK              53  79  56  90  60 /  30  20  10   0   5
Borger TX                  60  86  62  96  68 /  30  20  10   0   0
Boys Ranch TX              58  85  59  96  65 /  20  10  10   0   5
Canyon TX                  59  88  59  96  65 /  20  10  10   0   0
Clarendon TX               62  86  62  93  69 /  20  20  10   0   5
Dalhart TX                 54  81  56  92  60 /  20  20  10   0   5
Guymon OK                  56  81  58  92  64 /  40  10  10   0   5
Hereford TX                59  89  60  97  65 /  20  10  10   0   0
Lipscomb TX                61  83  62  94  69 /  40  10  10   0   5
Pampa TX                   60  83  61  93  67 /  30  20  10   0   0
Shamrock TX                64  87  62  94  70 /  30  20  10   0   5
Wellington TX              65  89  64  95  71 /  30  20  10   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/15
Hazardous weather outlook, Jun 18, 2:09 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
309 PM CDT Tue Jun 18 2019

OKZ001>003-TXZ001>020-317-190815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
309 PM CDT Tue Jun 18 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight. Some storms may
become severe with large hail and damaging winds being the primary
hazard. However, an isolated tornado cannot be ruled out mainly
across the eastern Texas Panhandle. Heavy rainfall may lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across parts of the Panhandles
Wednesday afternoon and again Saturday night through Sunday. Some
of the storms Wednesday afternoon may become strong to severe
with large hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Emergency Management Officials and spotter groups should be ready
for possible activation through tonight.

In the hours before

Special weather statement, Jun 18, 2:35 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
335 PM CDT Tue Jun 18 2019

OKZ001-TXZ001-182130-
Cimarron OK-Dallam TX-
335 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHERN DALLAM COUNTIES UNTIL 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seneca, or 13 miles north of Clayton, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boise City, Felt and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10300 3682 10300 3683 10226 3617 10241
      3641 10304 3650 10304
TIME...MOT...LOC 2035Z 279DEG 35KT 3664 10308

Ferguson

The radar

The Amarillo radar (KAMA), 124 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

28 hail, 11 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Sherman

When
June 18, 3:12 PM CST
Where
Sherman County, 4.71 mi SSW of Mallett
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.290, -102.140

Hail, Sherman

When
June 18, 3:34 PM CST
Where
Sherman County, 5.24 mi ESE of Mallett
Measured
1 in hail
Reported by
Public
Coordinates
36.310, -102.020

Nickel to quarter size hail observed.

Hail, Dallam

When
June 18, 4:53 PM CST
Where
Dallam County, 1.67 mi W of Conlen
Measured
1.25 in hail
Reported by
Public
Coordinates
36.230, -102.260

Late report of half dollar size hail along U.S. Highway 54 near Conlen. Time was estimated based on radar.

Hail, Deaf Smith

When
June 18, 5:08 PM CST
Where
Deaf Smith County, 3.45 mi N of Milo Center
Measured
1 in hail
Reported by
Public
Coordinates
35.030, -102.400

Area ranchers reported dime to a few quarter size hail stones.

Hail, Dallam

When
June 18, 5:19 PM CST
Where
Dallam County, 5.56 mi S of Conlen
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.150, -102.240

Hail, Dallam

When
June 18, 5:25 PM CST
Where
Dallam County, 2.82 mi SSW of Conlen
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.190, -102.240

Hail, Randall

When
June 18, 5:55 PM CST
Where
Randall County, 3.98 mi WNW of Canyon
Measured
1.25 in hail
Reported by
Public
Coordinates
35.010, -101.980

Hail, Randall

When
June 18, 6:01 PM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
1 in hail
Reported by
Social Media
Coordinates
35.040, -101.920

Quarter size hail north of Canyon was reported on social media.

Hail, Sherman

When
June 18, 6:01 PM CST
Where
Sherman County, 10.42 mi S of Lautz
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.070, -102.010

Hail, Randall

When
June 18, 6:05 PM CST
Where
Randall County, 2.26 mi W of Canyon
Measured
2 in hail
Reported by
Social Media
Coordinates
34.980, -101.960

A photo of 2 inch hail posted on Facebook. No damage was reported.

Hail, Randall

When
June 18, 6:07 PM CST
Where
Randall County, 1.83 mi WNW of Canyon
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
34.990, -101.950

Hail, Moore

When
June 18, 6:15 PM CST
Where
Moore County, 3.93 mi SE of Etter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.990, -101.950

Penny to nickel size hail was falling at time of report.

Hail, Moore

When
June 18, 6:23 PM CST
Where
Moore County, Etter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.030, -102.000

Funnel Cloud, Moore

When
June 18, 6:26 PM CST to 6:28 PM CST
Where
Moore County, 6.98 mi NE of Dumas
Reported by
Trained Spotter
Coordinates
35.920, -101.880

Large funnel cloud observed half way down to the ground.

Hail, Randall

When
June 18, 6:27 PM CST
Where
Randall County, 2.91 mi ESE of Canyon
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.970, -101.870

Photo of quarter to half dollar size hail posted on Twitter.

Thunderstorm Wind, Hutchinson

When
June 18, 7:09 PM CST
Where
Hutchinson County, 4.16 mi WSW of Sanford
Measured
61 kt (70 mph) estimated gust
Reported by
Local Official
Coordinates
35.710, -101.550

Several tree limbs, 3 to 6 inches in diameter were downed.

Thunderstorm Wind, Hutchinson

When
June 18, 7:09 PM CST
Where
Hutchinson County, 1.32 mi WSW of Stinnett
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.810, -101.470

Damage to a roof of a house occurred and 6 inch tree limbs were broken off from thunderstorm winds.

Tornado, Gray

When
June 18, 7:10 PM CST to 7:12 PM CST
Where
Gray County, 2.79 mi NNE of Kings Mill to 3.71 mi NNE of Kings Mill
Rating
EF0
Path length
0.96 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
35.517, -101.052

Brief land spout tornado was west of Pampa near Highway 152, and was reported by several trained spotters. Tornado was on the ground for two minutes.

Hail, Gray

When
June 18, 7:15 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
3 in hail
Reported by
Public
Coordinates
35.550, -100.960

Thunderstorm Wind, Moore

When
June 18, 7:15 PM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

Hail, Hutchinson

When
June 18, 7:19 PM CST
Where
Hutchinson County, 4.17 mi WSW of Borger
Measured
1.75 in hail
Reported by
Public
Coordinates
35.650, -101.450

Late report of golf ball size hail. Time was estimated from radar.

Hail, Gray

When
June 18, 7:22 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
1.8 in hail
Reported by
Public
Coordinates
35.550, -100.960

Hail slightly larger than golf balls occurred in Pampa. No significant damaged was reported.

Hail, Hutchinson

When
June 18, 7:22 PM CST
Where
Hutchinson County, 4.95 mi WSW of Borger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.460

Loose objects were tossed around and small tree branches were broken. Quarter size hail.

Thunderstorm Wind, Hutchinson

When
June 18, 7:22 PM CST
Where
Hutchinson County, 4.95 mi WSW of Borger
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.640, -101.460

Loose objects tossed around and small tree branches broken. Quarter size hail was reported at this time as well.

Hail, Hutchinson

When
June 18, 7:25 PM CST
Where
Hutchinson County, 2.36 mi NNW of Hutchinson Co Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.730, -101.420

Late report from broadcast media meteorologist with a video showing half-dollar to golf ball size hail. Time was estimated from radar.

Thunderstorm Wind, Hutchinson

When
June 18, 7:26 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Hail, Hutchinson

When
June 18, 7:30 PM CST
Where
Hutchinson County, 0.69 mi S of Borger
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.660, -101.380

Picture of the hail was shared on Twitter.

Thunderstorm Wind, Hutchinson

When
June 18, 7:30 PM CST
Where
Hutchinson County, 1.78 mi NE of Borger
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.690, -101.360

Late report of trailer flipped over at the Phillips 66 plant northeast of Borger. Time was estimated from radar.

Hail, Carson

When
June 18, 7:32 PM CST
Where
Carson County, 8.4 mi ENE of Mc Bride
Measured
1.75 in hail
Reported by
Public
Coordinates
35.580, -101.340

Nickel to golf ball size hail was falling at the time of phone report.

Hail, Hutchinson

When
June 18, 7:33 PM CST
Where
Hutchinson County, 1.49 mi SSW of Borger
Measured
3 in hail
Reported by
Public
Coordinates
35.650, -101.390

Late report of 3 inch hail in the Keeler Heights subdivision of Borger. Time was estimated from radar.

Hail, Hutchinson

When
June 18, 7:33 PM CST
Where
Hutchinson County, 0.69 mi N of Borger
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.680, -101.380

Hail, Gray

When
June 18, 7:35 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
2 in hail
Reported by
Public
Coordinates
35.550, -100.960

Thunderstorm Wind, Hutchinson

When
June 18, 7:35 PM CST
Where
Hutchinson County, 1.49 mi SSW of Borger
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.650, -101.390

Emergency manager reported roof blown off of a house and power poles down in Borger.

Thunderstorm Wind, Hutchinson

When
June 18, 7:35 PM CST
Where
Hutchinson County, 1.38 mi S of Borger
Measured
75 kt (86 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.650, -101.380

An Emergency Manager reported an 86 mph wind gust measured by a Davis Instrument. tree limbs were reported down throughout the city.

Hail, Gray

When
June 18, 7:46 PM CST
Where
Gray County, 1.32 mi ESE of Pampa
Measured
2.25 in hail
Reported by
River/Stream Gage
Coordinates
35.520, -100.950

Late report on local broadcast media web page of 2.25 inch hail, which fell on the southeast side of Pampa. Time of the event was estimated based on radar.

Hail, Carson

When
June 18, 8:02 PM CST
Where
Carson County, 0.56 mi E of Skellytown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.570, -101.170

Thunderstorm Wind, Gray

When
June 18, 8:25 PM CST
Where
Gray County, 12.73 mi SW of Lefors
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.300, -100.980

A trained spotter reported several power poles down.

Thunderstorm Wind, Gray

When
June 18, 8:44 PM CST
Where
Gray County, 9.69 mi W of Alanreed
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.900

Hail, Collingsworth

When
June 18, 9:39 PM CST
Where
Collingsworth County, Dozier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.080, -100.350

Thunderstorm Wind, Collingsworth

When
June 18, 10:15 PM CST
Where
Collingsworth County, 1.33 mi ENE of Wellington
Measured
61 kt (70 mph) estimated gust
Reported by
Local Official
Coordinates
34.860, -100.200

Local officials reported a roof blown off of a building as well as several power poles down.

Hail, Collingsworth

When
June 18, 10:53 PM CST
Where
Collingsworth County, 4.97 mi SSE of Lutie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.950, -100.210

Quarter size hail occurred on Highway 83 north of Wellington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840137, 840138, 840139, 840140, 840141, 840142, 840143, 840144, 840145, 840146, 840147, 840148, 840149, 840136, 840150, 840167, 840168, 840165, 840151, 840174, 840152, 840153, 840154, 840175, 840155, 840176, 840156, 840169, 840157, 840158, 840159, 840160, 840170, 840177, 840161, 840162, 840171, 840178, 840163, 840173, and more.